Biaxin and Breastfeeding
Research on Biaxin (clarithromycin) and breastfeeding has shown that the medication does pass through breast milk in low amounts. These studies have also shown that Biaxin might increase the risk of hypertrophic pyloric stenosis in babies whose mothers are taking the drug while breastfeeding. If you are breastfeeding and taking Biaxin, watch for side effects in your child, such as stomach upset, thrush, and diaper rash.
Biaxin® (clarithromycin) does pass through breast milk in humans. Because it is not clear if this medication is a good choice for women who are breastfeeding, make sure to ask your healthcare provider about the possible risks and benefits of using Biaxin while breastfeeding.
Research has shown that Biaxin passes through breast milk in low amounts. Early research suggests that babies exposed to macrolide antibiotics (such as Biaxin) through breast milk might have a higher risk of hypertrophic pyloric stenosis (a narrowing of the outlet of the stomach), although this needs to be confirmed by more reliable studies.
As with the use of most antibiotics while breastfeeding, it is a good idea to watch for possible side effects in your child. Look for stomach upset (especially diarrhea), thrush, and diaper rash, which are all possible side effects due to a disruption of the normal "good" bacteria.
You should talk with your healthcare provider about Biaxin and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision about Biaxin and breastfeeding that is right for you.